Montana, 2019

High Wind in Montana, April 19, 2019

April 19, 2019 · NWS TFX · 1 event in 1 county or zone

Modest shear and instability caused some showers and gusty winds to develop across much of the forecast area. The Dillon Airport ASOS reported a wind gust of 59 mph on the evening of Friday April 19th, while showers were in the area.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Modest shear and instability caused some showers and gusty winds to develop across much of the forecast area. The Dillon Airport ASOS reported a wind gust of 59 mph on the evening of Friday April 19th, while showers were in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 19, 4:14 PM MST, 41 minutes earlier.

Area forecast discussion, Apr 19, 4:14 PM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
514 PM MDT Fri Apr 19 2019

...Updated Aviation Discussion...

.SYNOPSIS...

Showers and thunderstorms are expected this afternoon and evening,
with potentially a few stronger storms along and south of a
Lincoln, to Great Falls, to Hays line and north of the Interstate
90 corridor. The main threat with any strong storm will be small
hail and gusty winds. More widespread rain and mountain snow is
then expected on Saturday, especially across Southwest and Central
Montana. Highs on Saturday will be 20 to nearly 30 degrees cooler
across North Central Montana and 10 to 20 degrees cooler over
Southwest Montana.

&&

.DISCUSSION...

Rest of this afternoon through tonight...H500 wave was continued
to move across British Columbia and will continue its eastern
transition through the night tonight. This was causing the H500
ridge to be broken down and flattened out over the Northern
Rockies. At the surface a weak surface low was located over
West Central Manitoba and was sliding east towards Ontario by
this afternoon. Two fronts will move across the region over the
next 12-18 hours, with the first being a very weak Pacific front
crossing the region from west to east this afternoon/evening (most
noticeable features of this front will be a more westerly shift
in wind direction and rising RH's) and the second being a cold
front (associated with the current surface low over Manitoba)
dropping from north to south late tonight/early Saturday morning
through the day on Saturday. These two front will be the focus for
showers and thunderstorms from this afternoon and into the day on
Saturday. A few showers and storms are possible prior to the
Pacific front this afternoon, mainly over the mountains due to
orographic lift/upslope effects. Weak instability and moderate-to-
strong shear will support the chance for thunderstorms this
afternoon and evening, some of which could be on the stronger
side. Main threat from any of these stronger storms would be small
hail (around the size of nickels) and strong gusty winds (nearing
60 mph). In addition, abnormally high available moisture aloft
will support the threat for heavy rain with any shower/storm, but
fast storm motions should limit the threat for any one storm
lingering over an area for too long. Otherwise, expect a dry and
windy day prior to the precipitation, especially across North
Central Montana. - Moldan

Saturday through Friday...Following cold frontal passage from the
north this evening, winds become northerly and overnight
temperatures cool into the mid-to upper 30s. Additionally, an upper
level trough reaching into the southwest U.S. will cause embedded
disturbances to move through the leading edge of the trough.
Southwest Montana may see some thunderstorm activity. Expect
precipitation to fall from southwest Montana up into the central
portion of The Treasure State, causing wet and chilly weather for
Easter egg hunting. Snow levels are expected to remain above 6000
feet. High pressure will yield warmer and drier conditions which
will dominate through the first half of next week. High temperatures
are looking to climb as high as the low 70s in central and north
central Montana on Tuesday and Wednesday. The next weather producer
moves into the area on Thursday and Friday, bringing another round.
of cooler and wet weather.
-TPepe/Fogleman

&&

.AVIATION...
Updated 514 PM MDT Fri Apr 19 2019 (00Z TAFs)

Winds will gradually lessen by 03z as moisture, clouds, and
scattered showers with isolated thunderstorms develop across much of
the region. Confidence in thunderstorms directly impacting anyone
terminal or coming within the vicinity is low, so left out mention
of thunderstorms for most terminals in the 00z TAF package. However,
with that being said, the KGTF, KLWT, KHLN, KBZN, and KEKS terminals
would be most at risk of seeing thunderstorm activity this evening,
with a chance continuing into the late overnight south of KGTF. A
second more surface-based cold front dropping south from Canada late
tonight/Saturday morning will bring decreasing ceilings and better
chances for widespread precipitation for most terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  44  50  37  51 /  90  70  70  30
CTB  37  49  32  54 /  30  50  30  10
HLN  44  54  35  49 /  50  80  80  50
BZN  41  59  35  47 /  30  80  80  70
WEY  33  56  32  46 /  40  70  70  80
DLN  42  60  37  47 /  30  80  70  60
HVR  43  56  36  57 /  30  20  20  10
LWT  44  51  35  49 /  60  80  80  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

None

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Apr 19, 2:52 PM MST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
352 PM MDT Fri Apr 19 2019

MTZ014-052>055-192300-
Central and Southern Lewis and Clark-Jefferson-Broadwater-Meagher-
Gallatin-
Including the cities of Helena, Flesher Pass, Lincoln,
MacDonald Pass, Rogers Pass, Montana City, Boulder, Boulder Hill,
Elk Park Pass, Homestake Pass, Whitehall, Toston, Townsend,
Winston, Martinsdale, White Sulphur Springs, Bozeman,
West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
352 PM MDT Fri Apr 19 2019

...SCATTERED SHOWERS CAUSING STRONG WIND GUSTS ACROSS PORTIONS OF
CENTRAL AND SOUTHWEST MONTANA...

At 345 PM MDT...Doppler radar indicated that scattered showers
were moving east-northeast at around 20 mph over portions of
Central and Southwest Montana.

Some of these showers were producing wind gusts of up to 50 mph.

While no lightning was observed at this time, isolated
thunderstorms may develop, potentially causing a few lightning
strikes, brief heavy rain, and small hail.

This includes southern Lewis and Clark, Jefferson, Broadwater,
Meagher, and northern Gallatin Counties.

Some specific cities that may be impacted include Helena,
Whitehall, Townsend, Belgrade, and White Sulphur Springs.

Remember, when thunder roars, go indoors.
Special weather statement, Apr 19, 3:54 PM MST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Great Falls MT
454 PM MDT Fri Apr 19 2019

MTZ011>013-047-050-051-200000-
Hill-Cascade-Chouteau-Blaine-Judith Basin-Fergus-
Including the cities of Havre, Rocky Boy, Rudyard, Great Falls,
Cascade, Belt, Kings Hill Pass, Fort Benton, Carter, Big Sandy,
Chinook, Harlem, Hays, Raynesford, Stanford, Hobson, Lewistown,
Winifred, Lewistown Divide, and Grass Range
454 PM MDT Fri Apr 19 2019

...ISOLATED SHOWERS CAUSING STRONG WIND GUSTS ACROSS PORTIONS OF
CENTRAL AND NORTH CENTRAL MONTANA...

At 450 PM MDT...Doppler radar indicated that scattered showers
were developing over the mountains and moving east-northeast at
around 20 mph over portions of Central and North Central Montana.

Some of these showers were producing wind gusts of up to 50 mph.

While no lightning was observed at this time, isolated
thunderstorms may develop, potentially causing a few lightning
strikes, brief heavy rain, and small hail.

This includes southern and eastern Cascade, Judith Basin, Fergus,
southern and eastern Chouteau, and southern Blaine Counties. This
also includes the Bears Paw Mountains area.

Some specific cities that may be impacted include Neihart,
Stanford, Lewistown, Square Butte, Iliad, Hays, Lloyd, and Harlem.

Remember, when thunder roars, go indoors.
Special weather statement, Apr 19, 3:59 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Great Falls MT
459 PM MDT Fri Apr 19 2019

MTZ008-014-015-052>055-200000-
Beaverhead-Central and Southern Lewis and Clark-Madison-Jefferson-
Broadwater-Meagher-Gallatin-
Including the cities of Big Hole Pass, Wisdom, Dillon,
Chief Joseph Pass, Monida Pass, Wise River, Helena, Flesher Pass,
Lincoln, MacDonald Pass, Rogers Pass, Ennis, Norris Hill,
Raynolds Pass, Twin Bridges, Virginia City, Montana City,
Boulder, Boulder Hill, Elk Park Pass, Homestake Pass, Whitehall,
Toston, Townsend, Winston, Martinsdale, White Sulphur Springs,
Bozeman, West Yellowstone, Battle Ridge Pass, Bozeman Pass,
and Targhee Pass
459 PM MDT Fri Apr 19 2019

...SCATTERED SHOWERS CAUSING STRONG WIND GUSTS ACROSS PORTIONS OF
CENTRAL AND SOUTHWEST MONTANA...

At 455 PM MDT...Doppler radar indicated that scattered showers
continued to move east-northeast at around 20 mph over portions
of Central and Southwest Montana.

Some of these showers were producing wind gusts of up to 50 mph.

While no lightning was observed at this time, isolated
thunderstorms may develop, potentially causing a few lightning
strikes, brief heavy rain, and small hail.

This includes southern Lewis and Clark, Jefferson, Broadwater,
Meagher, Gallatin, Madison, and Beaverhead Counties.

Some specific cities that may be impacted include Helena,
Whitehall, Townsend, White Sulphur Springs, Bozeman, Ennis, and
Dillon.

Remember, when thunder roars, go indoors.
Special weather statement, Apr 19, 4:48 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Great Falls MT
548 PM MDT Fri Apr 19 2019

MTZ051-200015-
Fergus-
548 PM MDT Fri Apr 19 2019

...A THUNDERSTORM WILL AFFECT NORTHWESTERN FERGUS COUNTY...

At 546 PM MDT, a thunderstorm was located 8 miles east of Denton, or
25 miles northeast of Stanford, moving east at 40 mph.

Wind gusts of 50 to 55 mph, brief heavy rain, and hail up to pea
size are possible with this storm.

Locations impacted include...
Winifred, Suffolk and Christina.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4725 10985 4743 10993 4759 10931 4733 10920
TIME...MOT...LOC 2346Z 253DEG 33KT 4737 10978

Coulston

Event by event

1 high wind. Local standard time, as filed.

High Wind, Beaverhead

When
April 19, 4:55 PM MST
Where
Beaverhead forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

The Dillon Airport ASOS measured a wind gust of 59 mph (51 kt).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 812566.